Article Text

PDF
Liver dysfunction in patients with IBD under immunosuppressive treatment: do we need to fear?
  1. Laurent Beaugerie1,
  2. Alexander L Gerbes2
  1. 1Department of Gastroenterology, AP-HP, Hôpital Saint-Antoine F-75012 and UPMC Université Paris 06, Paris, France
  2. 2Liver Center Munich, Department of Medicine 2, Klinikum of the LMU-Grosshadern, University of Munich, Munich, Germany
  1. Correspondence to Professor Laurent Beaugerie, Service de Gastroentérologie et Nutrition, Hôpital Saint-Antoine 184 rue du faubourg Saint-Antoine, 75571 Paris Cedex 12, France; laurent.beaugerie{at}sat.aphp.fr

Statistics from Altmetric.com

There is an ineluctable trend in the treatment of inflammatory bowel disease (IBD) towards an extensive use of immunosuppressive drugs. These agents are prescribed earlier in the disease,1 in an increased proportion of patients (reaching one-third in some European countries2) and for prolonged periods since their impact on the disease course is unfortunately only suspensive.3 As a consequence, clinicians have less to do with the well-known direct complications of IBD, but there are growing preoccupations regarding established or uncertain safety concerns related to immunosuppressive treatment. IBD specialists are living in slow motion the cultural revolution brutally experienced by HIV specialists with the arrival of efficient combined antiviral treatment: these clinicians had to turn from infectious disease specialists into experts in drug management (observance, viral resistance) and drug complications (lipodystrophy, cardiovascular problems).

Immunosuppressive drugs for IBD can be deleterious through direct toxicity on organs, and promotion of serious infections or cancers. Regarding the liver, direct toxicity of anti-tumour necrosis factor (TNF) appears anecdotal4 and that of methotrexate well circumscribed and largely preventable through the experience of rheumatologists.5 Direct liver toxicity of thiopurines is more problematic, representing the most frequent cause of liver injury, together with fatty liver disease, in tertiary care IBD centres.6 Concordant data suggest that the prevalence and annual incidence of 6-mercaptopurine- and azathioprine-induced hepatotoxicity are low (3% and 1.4%, respectively)7), and that dose adaptation is most cases is sufficient to resolve the problem.6 8 However, a safety signal of thiopurine-induced injury of endothelial cells, essentially nodular regenerative hyperplasia, came from the use of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles